Alert archive / Missouri / Flash Flood Warnings in 2016

Flash Flood Warning 17, NWS Kansas City, MO

May 30, 2016Atchison County, Missouri

NWS Kansas City, MO issued this flash flood warning at May 30, 2016, 6:54 PM CDT for Atchison County, Missouri. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2016, 6:54 PM CDT (23:54 UTC)
Expired
May 30, 2016, 10:00 PM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

County Atchison County, MO

The radar

The Omaha radar (KOAX), 109 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 8:05 PM CDTFLASH FLOODWatson, MOWATER OVER ROUTES 275 AND 59 IN NUMEROUS LOCATIONS.
May 30, 8:45 PM CDTFLASH FLOODWatson, MOREPORT OF WATER UP TO CAR HOOD. MUCH OF THE TOWN OF WATSON IS FLOODED. RADAR ESTIMATED 3 TO 5 INCHES OF RAIN HAS FALLEN IN THE AREA.
May 30, 9:00 PM CDTFLASH FLOOD9 Nw Tarkio, MOPARTIAL ROAD COLLAPSE ON 140TH STREET NEAR STATE HWY B. TRAFFIC DOWN TO ONE LANE. TIME ESTIMATED AND LOCATION APPROXIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 71 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
1966 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

341 
WGUS53 KEAX 302354
FFWEAX
MOC005-310300-
/O.NEW.KEAX.FF.W.0017.160530T2354Z-160531T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
654 PM CDT MON MAY 30 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN ATCHISON COUNTY IN NORTHWESTERN MISSOURI...

* UNTIL 1000 PM CDT

* AT 653 PM CDT...THE PUBLIC REPORTED THUNDERSTORMS PRODUCING HEAVY
  RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ROCK PORT...ROCKPORT...WATSON AND PHELPS CITY. 

LAT...LON 4058 9577 4058 9550 4038 9549 4038 9564
      4042 9566 4043 9564 4046 9564 4047 9570
      4049 9568 4051 9569 4052 9566 4054 9565
      4056 9568 4052 9571 4052 9575

$$

MURRAY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 30, 6:43 PM CDT, 11 minutes earlier.

Area forecast discussion, May 30, 6:43 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
643 PM CDT MON MAY 30 2016

.Discussion...
Issued at 310 PM CDT MON MAY 30 2016

Thunderstorms have popped up across southern and western portions of
the forecast area with additional smaller cells making an appearance
across NW MO. The trend over the next few hours will be for these
areas to continue to see activity until after sunset, at which point
intensity and coverage should wane as these storms are primarily
diurnally-driven. Plentiful instability and steep lapse rates have
been assisting the storms to quickly pulse up toward sub-severe to
perhaps just shy of severe levels but quickly comes back down in
intensity. Shear is rather weak and the storms have had a history of
becoming outflow dominated shortly after their maturation so any
severe threat is expected to be on the low side with any stronger
storm that may develop. As for heavy rain potential, that is
certainly a possibility for these storms given the increasing PWAT
values throughout the day. Latest SPC mesoanalysis indicates 1.4 to
1.5 inches of precipitable water values creeping in across the
southern third of the forecast area. These values are within the 90th
percentile as compared to normal for this time of year. All of this
said, the primary hazards will be gusty to perhaps damaging winds,
hail, and locally heavy rainfall. With a 700mb ridge just off toward
the east of the area, storms will generally follow the south-to-north
movement they've been on but flow at this level is rather weak so
they'll not only be slow to move, but potentially allow themselves to
become latched onto localized boundaries that may linger in the area.
Coupling the aforementioned discussion about heavy rain with the slow
movement of these storms, flooding will be a possibility tonight,
especially in areas where flash flood guidance is rather low, thanks
to all of the recent rainfall.

For tomorrow, chances for storms to become strong to perhaps severe
look better given the incoming upper-level trough axis swinging
through, assisting with keeping a frontal boundary moving along.
Moisture out ahead of the front will be abundant and once again
coupled with plentiful instability and steep lapse rates, storms
pulsing up in severity will be possible. Again though, the limiting
factor will be the lack of decent shear. Front looks to start coming
through the NW part of the forecast area tomorrow afternoon into the
evening hours, making most of its way through the area by Wednesday
morning. Can't rule out continued precip chances well into Wednesday
across the south and east, even though the front may have cleared, as
the aforementioned trough aloft traverses through.

Once the upper trough moves through, the latter half of the week will
be drier and seasonably warm as surface high pressure takes control.
The next chance for storms arrives next weekend with the next frontal
boundary anticipated to move through. More details as that time
approaches.

&&

.Aviation...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 643 PM CDT MON MAY 30 2016

Convection across north-central Missouri and northeast Kansas is
beginning to dissipate with loss of daytime heating. Expect dry
conditions overnight with sct-bkn CI aloft with winds remaining from
the south and southeast between 3-7 kts. Fair wx cu initially
tomorrow will be followed by renewed shwr/storm chances after 21z as
main cold front approaches. As this activity moves in...expect
cig/vsby reductions into the MVFR flight category.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...lg
Aviation...32
Hazardous weather outlook, May 30, 4:45 AM CDT, 14 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
445 AM CDT MON MAY 30 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-310945-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
445 AM CDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 ISOLATED TO SCATTERED NON-SEVERE THUNDERSTORMS ARE EXPECTED THIS
 AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED TUESDAY. A FEW OF THESE
 MAY BE STRONG. THUNDERSTORM CHANCE CONTINUE WEDNESDAY BUT NO SEVERE
 STORMS ARE EXPECTED.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, May 30, 3:15 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
315 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     3 N EDGERTON            38.80N 95.00W
05/30/2016                   JOHNSON            KS   911 CALL CENTER

            40X80 BARN DESTROYED...POWER POLES DOWN...AND 8 TO 10
            INCH TREE LIMBS DOWN. POSSIBLE MICROBURST. TIME

            ESTIMATED...REPORT CAME INTO DISPATCH AT 1400 LOCAL TIME.

&&

LAFLIN
Local storm report, May 30, 3:16 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
316 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     FLASH FLOOD      3 S FREEMAN             38.57N 94.50W
05/30/2016                   CASS               MO   911 CALL CENTER

            SIX INCHES OF WATER OVER W HIGHWAY JUST EAST OF O HIGHWAY

&&

32
Special weather statement, May 30, 3:51 PM CDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
351 PM CDT MON MAY 30 2016

MOZ012-013-020-021-302130-
BUCHANAN MO-ANDREW MO-CLINTON MO-DE KALB MO-
351 PM CDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLINTON...
SOUTHEASTERN ANDREW...SOUTHWESTERN DEKALB AND NORTHEASTERN BUCHANAN
COUNTIES UNTIL 430 PM CDT...

AT 351 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STEWARTSVILLE...OR 8 MILES NORTH OF GOWER...MOVING NORTH AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ST. JOSEPH...MAYSVILLE...STEWARTSVILLE...CLARKSDALE...EASTON...
COSBY...AMITY AND HELENA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3966 9453 3968 9479 3996 9466 3991 9435
TIME...MOT...LOC 2051Z 200DEG 20KT 3973 9463

MELL
Special weather statement, May 30, 4:51 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
451 PM CDT MON MAY 30 2016

MOZ031-032-039-302230-
CHARITON MO-CARROLL MO-SALINE MO-
451 PM CDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CARROLL...NORTHEASTERN
SALINE AND SOUTHWESTERN CHARITON COUNTIES UNTIL 530 PM CDT...

AT 451 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF BOSWORTH...OR 8 MILES EAST OF CARROLLTON...MOVING
NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SLATER...BRUNSWICK...KEYTESVILLE...HALE...BOSWORTH...WAKENDA...
GILLIAM...MIAMI...DE WITT...TRIPLETT AND DALTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3921 9298 3932 9347 3961 9338 3951 9288
TIME...MOT...LOC 2151Z 203DEG 12KT 3936 9333

MELL
Special weather statement, May 30, 5:35 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
535 PM CDT MON MAY 30 2016

MOZ001-302315-
ATCHISON MO-
535 PM CDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATCHISON COUNTY
UNTIL 615 PM CDT...

AT 534 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PERU...OR 14 MILES WEST OF TARKIO...MOVING NORTH AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCK PORT...ROCKPORT...WATSON...BROWNVILLE STATE RECREATION AREA AND
PHELPS CITY.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 109 AND 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4058 9577 4058 9545 4037 9552 4039 9565
      4042 9566 4046 9564 4046 9568 4048 9570
      4049 9568 4051 9569 4052 9566 4054 9565
      4056 9568 4052 9571 4052 9575 4057 9577
TIME...MOT...LOC 2234Z 190DEG 15KT 4046 9564

MURRAY
Special weather statement, May 30, 6:34 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
634 PM CDT MON MAY 30 2016

MOZ001-310015-
ATCHISON MO-
634 PM CDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATCHISON COUNTY
UNTIL 715 PM CDT...

AT 634 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HAMBURG...OR 11 MILES NORTHWEST OF TARKIO...MOVING NORTHEAST AT 20
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCK PORT...BROWNVILLE...WATSON...
BROWNVILLE STATE RECREATION AREA AND PHELPS CITY.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 111 AND 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4059 9565 4058 9528 4036 9564 4041 9566
      4046 9564 4047 9570 4049 9568 4051 9569
      4052 9566 4054 9565 4056 9568 4052 9571
      4052 9575 4058 9577
TIME...MOT...LOC 2334Z 223DEG 15KT 4054 9556

MURRAY

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 1:17 PM CDTSpecial Weather StatementEAXCass43 min
May 30, 2:23 PM CDTFlash Flood WarningEAXCass3 hr
May 30, 3:51 PM CDTSpecial Weather StatementEAXDeKalb39 min
May 30, 4:04 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, DeKalb, Gentry26 min
May 30, 4:51 PM CDTSpecial Weather StatementEAXChariton39 min
May 30, 5:35 PM CDTSpecial Weather StatementEAXAtchison40 min
May 30, 6:25 PM CDTAreal Flood AdvisoryEAXAtchison2 hr
May 30, 6:34 PM CDTSpecial Weather StatementEAXAtchison41 min
May 30, 6:52 PM CDTSevere Thunderstorm WarningEAXAtchison23 min

Nearby

Flash Flood Warnings in Missouri, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.